Alert archive / Arizona / Red Flag Warnings in 2024

Red Flag Warning 4, NWS Tucson, AZ

June 13, 20244 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Jun 13, 2024, 1:18 AM MST for 4 counties in Arizona. It took effect at Jun 14, 2024, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2024, 1:18 AM MST (08:18 UTC)
In effect from
Jun 14, 2024, 11:00 AM MST
Expired
Jun 14, 2024, 8:00 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 8.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5444 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS85 KTWC 130818
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
118 AM MST Thu Jun 13 2024


AZZ152-140000-
/O.UPG.KTWC.FW.A.0004.240614T1800Z-240615T0300Z/
/O.NEW.KTWC.FW.W.0004.240614T1800Z-240615T0300Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
118 AM MST Thu Jun 13 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST FRIDAY FOR STRONG 
AND GUSTY SOUTHWEST TO WEST WINDS, LOW RELATIVE HUMIDITY AND A 
VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 152...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Friday. The
Fire Weather Watch is no longer in effect. 


* TIMING...11 AM MST Friday morning until 8 PM MST Friday 
  evening. 

* WINDS...Sustained 20-foot/10-minute average winds from the 
  west/southwest 18 to 25 MPH with gusts up to 35-40 MPH.

* RELATIVE HUMIDITY...5 to 9 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
4 follow-up statements
265 
WWUS85 KTWC 132105
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
205 PM MST Thu Jun 13 2024


AZZ152-141200-
/O.CON.KTWC.FW.W.0004.240614T1800Z-240615T0300Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
205 PM MST Thu Jun 13 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
FRIDAY FOR STRONG AND GUSTY SOUTHWEST TO WEST WINDS, LOW RELATIVE
HUMIDITY AND A VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 152...

* TIMING...11 AM MST Friday morning until 8 PM MST Friday 
  evening. 

* WINDS...Sustained 20-foot/10-minute average winds from the 
  west/southwest 18 to 25 MPH with gusts up to 35-40 MPH.

* RELATIVE HUMIDITY...5 to 9 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
520 
WWUS85 KTWC 140848
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
148 AM MST Fri Jun 14 2024

AZZ152-150300-
/O.CON.KTWC.FW.W.0004.240614T1800Z-240615T0300Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
148 AM MST Fri Jun 14 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG AND GUSTY SOUTHWEST TO WEST
WINDS, LOW RELATIVE HUMIDITY AND A VERY HIGH FIRE DANGER FOR FIRE
WEATHER ZONE 152...

* TIMING...11 AM MST Friday morning until 8 PM MST Friday 
  evening. 

* WINDS...Sustained 20-foot/10-minute average winds from the 
  west/southwest 18 to 25 MPH with gusts up to 35-40 MPH.

* RELATIVE HUMIDITY...4 to 9 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
203 
WWUS85 KTWC 142025
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
125 PM MST Fri Jun 14 2024


AZZ152-150300-
/O.CON.KTWC.FW.W.0004.000000T0000Z-240615T0300Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
125 PM MST Fri Jun 14 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG AND GUSTY SOUTHWEST TO WEST
WINDS, LOW RELATIVE HUMIDITY, AND A VERY HIGH FIRE DANGER FOR 
FIRE WEATHER ZONE 152...

* TIMING...Until 8 PM MST this evening. 

* WINDS...Sustained 20-foot/10-minute average winds from the 
  west/southwest 18 to 25 MPH with gusts up to 35-40 MPH.

* RELATIVE HUMIDITY...4 to 9 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
564 
WWUS85 KTWC 150238
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
738 PM MST Fri Jun 14 2024

AZZ152-150345-
/O.EXP.KTWC.FW.W.0004.000000T0000Z-240615T0300Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
738 PM MST Fri Jun 14 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR 
STRONG AND GUSTY SOUTHWEST TO WEST WINDS, LOW RELATIVE HUMIDITY 
AND A VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 152...

Winds will diminish through the evening hours as RH values slowly
recover. Winds are not expected to be as strong over the weekend, 
however there will still be some afternoon breeziness at times.

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 12, 2:41 PM MST, 10 hours 37 minutes earlier.

Area forecast discussion, Jun 12, 2:41 PM MST, 10 hours 37 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
241 PM MST Wed Jun 12 2024

.SYNOPSIS...

Excessive heat continues through Thursday as
high pressure results in very hot temperatures. Slight cooling
Friday but temperatures still a few degrees above normal.
Temperatures then nudge upward again this weekend into early next
week. Generally dry conditions through the forecast period with a
slight chance of mainly dry thunderstorms late Thursday into
Friday.

&&

.DISCUSSION...

Upper level analysis features a low off the southern California and
Baja coast, while a downstream ridge sits over Arizona. While the
upper low will eject over the next couple days, the placement of the
ridge axis will remain over southern Arizona long enough to persist
excessive heat through Thursday. The high temperature on Thursday
should approach 110 in Tucson, with MOS guidance ranging from 108 to
110 and the NBM providing a 20% chance of meeting the threshold.

As the upper low approaches Thursday, a southerly push of modest mid-
level moisture should at least create some cloud build-ups during
the day. Measurable precipitation looks very unlikely, though a few
areas receiving a few sprinkles or even an isolated dry
thunderstorm can't be ruled out. The low will fully eject on
Friday, which should create an uptick in winds with a tightened
pressure gradient. That said, the somewhat early timing of the
wave passage along it becoming more open in nature leads to some
uncertainty on the extent of the increased winds, and subsequently
the level of fire danger Friday afternoon. At this time MOS
guidance has winds approaching to around critical levels, with the
NBM just a bit lower. With dry conditions still expected to be in
place, the Fire Weather Watch looks to be in good standing for
now.

While temperatures should nudge down a few degrees under the passing
low on Friday, broad ridging is expected to redevelop again this
weekend which will bring temperatures back up around 6-8 degrees
above normal. Heat Risk will increase, but potentially not as much
as before as climatological temperatures are rising as well.

Going into next week, western CONUS troughing will lead to southwest
flow over southern Arizona, and an initially dry forecast. There
continue to be signs however of the upper high shifting into the
area around the end of next week, which may open the door for some
better mid-level moisture to arrive.

&&

.AVIATION...

Generally SKC then FEW-SCT clouds around 20k feet AGL after 02Z.
Northwest breeze gusting to around 15 kts decreases to 5 to 10 kts
after 03Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...

Hot temperatures this week, with high temperatures 7-10 degrees
above normal through Thursday and then 3-6 degrees above normal
Friday through the weekend. Limited mid-level moisture will result
in a slight chance of mainly dry thunderstorms in the higher terrain
northeast of Tucson late Thursday and Friday. These storms may
produce gusty and erratic winds, along with occasional lightning.
Expect min RH values of 3-9 percent in the lower elevations and 7-15
percent in the mountains through this weekend, along with poor
overnight recoveries between 20-35 percent in most locations.
Outside of any thunderstorm outflows, 20-foot winds will follow
typical diurnal patterns, with afternoon/early evening gustiness due
to strong surface heating. Sustained 20-foot wind speeds will
generally be 15 mph or less today, increasing to around 15 mph
Thursday. Winds may increase a bit on Friday, especially east of
Tucson-Nogales and closer to the Arizona/New Mexico border. A Fire
Weather Watch remains in effect Friday for Fire Weather Zone 152
where winds of 15 to 25 mph and gusts up to 35-40 mph are possible.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST Thursday for AZZ501>509.

Fire Weather Watch from Friday morning through Friday evening
for AZZ152.

&&

Public...Edwards
Aviation...Edwards
Fire Weather....Edwards

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:03 AM MSTExcessive Heat WatchTWCGraham, Greenlee, Pima, Pinal25 hr

Nearby

Red Flag Warnings in Arizona, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.